Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 149, NWS Jacksonville, FL

June 23, 2001Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 23, 2001, 3:30 PM EDT for Saint Johns County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2001, 3:30 PM EDT (19:30 UTC)
Expired
Jun 23, 2001, 4:00 PM EDT
In force
30 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 231930
SVRJAX
FLC109-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 400 PM EDT

* AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES WEST OF ST.
  AUGUSTINE...MOVING EAST AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.
$$
LAT...LON 2992 8149 2979 8135 3027 8068 3049 8094


ZIBURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:55 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 23, 1:55 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT SAT JUN 23 2001

THE FRONT STRETCHES ACROSS CENTRAL GA AND THE FL PANHANDLE.
CONVECTION IS FIRING OVER THE SUWANNEE VALLEY AND MOVING EASTWARD
WHERE JUST ENOUGH SUNSHINE HAS ALLOWED SUFFICIENT HEATING. OTHERWISE
THE PRECIP HAS OCCURRED MAINLY SOUTH OF THE AREA WHERE UPPER
DIVERGENCE HAS BEEN GREATEST.

AN UPPER LOW CAN BE SEEN SPINNING ON THE WATER VAPOR LOOP. THIS LOW
IS EXPECTED TO TAKE A NOSEDIVE SOUTHWARD IN THE LONGWAVE TROUGH
WHICH WILL REMAIN ENTRENCHED OVER THE EASTERN U.S...AND BY MONDAY
AFTERNOON A CUTOFF LOW WILL BE OVER NORTH GEORGIA. SUNDAY...AVN/ETA
BRING SFC FRONT INTO NORTH FL PUSHING THE DRIER AIR INTO CENTRAL FL
WHILE NGM KEEPS MORE LAYER MOISTURE OVER THE AREA. THINK THE LATTER
IS CLOSER TO REALITY BUT WILL STILL UNDERCUT THE FWC POPS FOR GNV
SOUTHWARD BY A CATEGORY...THEN SLIGHT CHANCE FOR MIDDLE SECTION AND
NO POPS FOR MOST OF GA. MONDAY...WEAK FLOW BETWEEN A HIGH IN THE
GULF AND A BOUNDARY ACROSS GA WILL ALLOW SEA BREEZE INTERACTIONS AND
WILL GO WITH 20%-40%.

EXTENDED...AN E-W RIDGE REMAINS NORTH OF THE FA WHILE THE PESKY LOW
ALOFT MEANDERS AROUND THE TN-KY-MS REGION. THE FLOW WILL BE
FAVORABLE FOR SEA BREEZE INTERACTIONS AND AOA NORMAL CONVECTIVE ACTIVITY.

MARINE...NO HIGHLIGHTS OR MAJOR CHANGES. THE FLOW WILL BE SOUTHWEST
TO WEST UNTIL TUESDAY WHEN THE RIDGE SETTLES TO THE NORTH AND WINDS
SHIFT TO SOUTHEAST.

THANKS FOR COORD MLB.

PRELIM
AMG 66/88/64/85 1--2
SSI 69/85/69/83 2113
JAX 68/88/66/86 3223
GNV 66/86/65/87 4313 28

.JAX...
FL...NONE.
GA...NONE.

PUBLIC/MARINE...TRABERT
MARINE/SHORT TERM...ZIBURA

In the hours before

Special weather statement, Jun 23, 11:00 AM EDT, 4 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231700-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SAT JUN 23 2001

...SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING OVER NORTHEAST FLORIDA...

A COLD FRONT APPROACHING THE REGION FROM THE NORTHWEST WILL KEEP A
MOIST SOUTHWEST FLOW OUT OF THE GULF OF MEXICO ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA TODAY.  STORMS WILL BE MORE NUMEROUS
OVER NORTHEAST FLORIDA WITH SCATTERED COVERAGE EXPECTED OVER
SOUTHEAST GEORGIA.

MOST OF THE STRONGER STORMS ARE EXPECTED ALONG THE I-10 CORRIDOR OF
NORTHEAST FLORIDA...WHERE MORE SURFACE HEATING WILL OCCUR.  THESE
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
SMALL HAIL...AND GUSTY WINDS TO 50 MPH.   WINDS OF THIS INTENSITY
ARE CAPABLE OF UPROOTING SMALL TREES AND OVERTURNING SHEDS AND SMALL
STRUCTURES ...ESPECIALLY SINCE THE GROUND IS SATURATED IN SOME AREAS
DUE TO RECENT HEAVY RAINFALL.

TORRENTIAL DOWNPOURS WILL ACCOMPANY THE STRONGER THUNDERSTORMS...
CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
OF LOW LYING OR POOR DRAINAGE AREAS.

STORM MOTION WILL GENERALLY BE FROM THE WEST AT 15 TO 20 MPH...SO
ANY DEVELOPMENT OVER THE ATLANTIC COASTAL COUNTIES WILL MOVE QUICKLY
INTO THE ADJACENT MARINE WATERS. MARINERS ARE URGED TO SEEK SAFE
HARBOR IMMEDIATELY IF THREATENING WEATHER APPROACHES.

DUE TO THE POSSIBILITY OF SOME SEVERE WEATHER...STORM SPOTTERS SHOULD
BE ON THE ALERT FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND
EVENING.

FOR ADDITIONAL INFORMATION...VIrSIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:48 PM EDTSevere Thunderstorm WarningJAXAlachua42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.